Can the Tramadol medication cause substance abuse?

Tramadol AbuseTramadol is generally regarded as the least abusive or habit-forming when compared to other pain medications. However, the drug does have a potential for abuse and there are many ways for this to happen. The centrally acting opioid analgesic can cause the person using it to develop physical dependence and tolerance when taken for more than a few months. Also, the chances of substance abuse are high with Tramadol due to the way the drug helps in providing pain relief.

What are the Tramadol withdrawal symptoms?

Tramadol users who have been on the drug for at least six months would find it very difficult to stop taking the medication just like that. Medical researchers believe that the drug’s use of serotonin and norepinephrine for providing pain relief is what causes withdrawal symptoms when it is discontinued.

Tramadol withdrawal syndrome can be both physical and psychological. Some of the withdrawal symptoms that one can expect to see are anxiety, depression, aggressiveness, trouble sleeping, hallucinations or vivid dreams, headache, nausea, vomiting, restless legs syndrome, and palpitations, among others. The abusive use of it is a bigger instigator of developing drug dependence, which in turn causes severe withdrawal symptoms.

Duration of Tramadol drug course and preventing withdrawal syndrome

Tramadol may be the drug that has the least potential for substance abuse, but once a person develops dependence it is difficult to overcome this problem. However, the withdrawal symptoms of this can definitely be treated through the recovery period may take very long.

Some persons may be able to overcome Tramadol withdrawal symptoms in just a few days while for others this can take at least a few weeks. Completing the drug course as indicated will go a long way in avoiding or easily overcoming the symptoms of withdrawal.

When the time comes for the user to stop taking Tramadol, this process should be done with the help of the doctor by tapering the dose. Abruptly discontinuing can result in severe withdrawal symptoms, and the user is more likely to abuse the drug just to avoid going through this phase.

Tramadol is categorized as a schedule IV drug due to its properties as an opioid analgesic. Those who buy Tramadol for three months or less do not really have to worry about withdrawal symptoms, but the risk of drug dependence increases the longer the drug is taken.

Why is the recreational use of Tramadol not recommended?

The sensation of pain relief and feeling good are the main effects of Tramadol, which many persons tend to seek even if they do not require taking the drug. The recreational use of this drug is one of the prominent reasons why it is seen as a drug of substance abuse.

The danger is also that very high doses can increase the risk of side effects like seizures, nausea, and dizziness. Combining recreational Tramadol with substances like alcohol and other drugs are also abusive uses of the drug that can be extremely dangerous to one’s health.

How to safely use Tramadol?

  • The safe use of Tramadol can be achieved by taking into account all of the doctor’s instructions and following them.
  • Avoid administering Tramadol through any delivery method other than as recommended.
  • Do not take extremely high doses for prolonged periods of time or combine the pain medication with other substances.
  • Once the condition causing pain has improved, seek your doctor’s help to stop taking Tramadol safely.